Oklahoma, 2007

Hail in Oklahoma, August 20, 2007

August 20, 2007 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms produced hail during the evening hours across the central and eastern Oklahoma Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced hail during the evening hours across the central and eastern Oklahoma Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 20, 6:21 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 20, 6:21 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT MON AUG 20 2007

.AVIATION...
ISOLATED THUNDERSTORMS WILL CONTINUE NEXT FEW HOURS ALONG SFC TROF IN
WESTERN PANHANDLES. THESE STORMS SHOULD AVOID KAMA AND KDHT. SOME
STORMS MAY MOVE NEAR KGUY THIS EVENING...BUT CLOUDS SHOULD DISSIPATE
GENERALLY BY LATE TONIGHT. CU FIELD SHOULD ENSUE AGAIN TOMORROW WITH
AMPLE MOISTURE AND STRONG HEATING ALL AREAS...YIELDING A SOMEWHAT
TURBULENT BOUNDARY LAYER. ALTHOUGH A STRONG CAP WILL LIKELY BE IN
PLACE...THERE MAY BE ENOUGH HEATING FOR CB DEVELOPMENT BY LATE
AFTERNOON. WILL MONITOR FORECASTS TO CONSIDER INCLUDING REMARKS IN
NEXT ISSUANCE.

KRAMAR

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT MON AUG 20 2007/

UPDATE...
SVR TSTM WATCH NUMBER 624 ISSUED WITH UPDATES TO PUBLIC PRODUCTS ISSUED.

ANDRADE

PREV DISCUSSION... /ISSUED 400 PM CDT MON AUG 20 2007/

DISCUSSION...
MANY FALLEN TEMP RECORDS THIS AFTERNOON AS EFFICIENT HEATING AND
DOWNSLOPING WINDS ALLOWED TRIPLE DIGIT HIGHS TO REACH THE CENTRAL TO
WESTERN CWA. WITH THE SURFACE TROUGH SITTING ACROSS THE WESTERN
PANHANDLES PROVIDING A FORCING MECHANISM....AND MOISTURE IN PLACE
ACROSS MOST OF THE PANHANDLES...THINKING AN ISOLATED STORM OR TWO MAY
FORM LATE THIS AFTERNOON OR EVENING. ALSO NOTICING A CU FIELD
DEVELOPING NEAR THE SURFACE TROUGH ON VIS SAT...SO LEFT THE SLIGHT
CHANCE POPS IN THROUGH 00Z. ANOTHER WARM DAY ON TAP FOR TOMORROW BUT
APPEARS THE WIDESPREAD TRIPLE DIGIT VALUES WILL BE LESS LIKELY AS THE
SURFACE TROUGH WILL RETREAT INTO SOUTHEAST COLORADO PROVIDING MAINLY
SOUTH TO SOUTHEAST SURFACE WINDS FOR THE PANHANDLES. SO EXPECT
MOISTURE RETURN TO THE WESTERN ZONES AND HIGH TEMPS TO DROP BY A FEW
DEGREES. PATTERN BEGINS TO BECOME MORE UNSETTLED AFTER TUESDAY. THE
SPLIT HIGH PATTERN WILL BREAK DOWN LEAVING SOUTHEAST HIGH IN
PLACE...WITH THE SOUTHWEST HIGH WEAKENING. FLOW OVER THE PANHANDLES
WILL BECOME VARIABLE UNTIL WEDNESDAY WHEN THE WINDS SHOW A MORE
WESTERLY COMPONENT. WITH THE HIGH WEAKENING OVER THE SOUTHWEST
US...THE PATTERN WILL BECOME MORE CONDUCIVE TO ALLOWING SHORT WAVES
TO ENTER THE PANHANDLES. THE FIRST WAVE MAY IMPACT THE NORTHERN
PANHANDLES AS EARLY AS WEDNESDAY EVENING. SO LEFT THE SLIGHT CHANCE
POPS IN FOR NOW AND ALSO KEPT THE SLIGHTLY COOLER TEMPS IN PLACE.
WILL THEN CONTINUE THE SLIGHT COOLING TREND THURSDAY AS ANOTHER WAVE
TRACKS EAST OVER THE ROCKIES. WITH THE WEAKENING IN THE UPPER
FLOW...MODELS ARE HINTING AT A WEAK FRONT PUSHING TOWARD THE
PANHANDLES THURSDAY. HOWEVER...THE GFS AND DGEX BOTH STALL THE FRONT
NORTH OF THE OKLAHOMA PANHANDLE SO THINKING ANY COOLING EFFECTS
ASSOCIATED WITH THE FRONT WILL BE IN THE FORM OF CLOUD COVER OR
POSSIBLY PRECIP FOR THE PANHANDLES. WITH THE UPPER HIGH OVER THE
SOUTHEAST US HOLDING STEADY...TROPICAL MOISTURE ALOFT WILL BE
STREAMING INTO THE PANHANDLES AND COME TO A PEAK ON SATURDAY. THE
MOST PROMINENT SHORT WAVE OF THE WEEK WILL IMPACT THE PANHANDLES
FRIDAY NIGHT INTO SATURDAY SO LIKEWISE HAVE THE HIGHEST POPS DURING
THE TIME. A BIT CONCERNED THAT TEMPS ARE A FEW DEGREES TO WARM ON
SATURDAY IF THIS PRECIP DOES MATERIALIZE. STUCK WITH MEX GUIDANCE FOR
NOW...BUT WILL TREND DOWN IF PRECIP BECOMES MORE LIKELY. LEFT THE
PREVIOUS PACKAGE IN TACT FOR SUNDAY AND MONDAY.

JJB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Aug 20, 12:00 PM CST, 8 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON AUG 20 2007

OKZ001>003-TXZ001>020-211100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE WESTERN HALF
OF THE PANHANDLES MONDAY NIGHT...AND THEN PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES FRIDAY THROUGH SATURDAY NIGHT. ANY STORMS THAT
FORM ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.
HOWEVER...HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT
FORM...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Aug 20, 4:18 PM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
518 PM CDT MON AUG 20 2007

TXZ002-003-202245-
HANSFORD TX-SHERMAN TX-
518 PM CDT MON AUG 20 2007

...STRONG THUNDERSTORM TO AFFECT NORTHWESTERN HANSFORD AND
NORTHEASTERN SHERMAN COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN SHERMAN COUNTY MOVING SOUTHEAST
AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN HANSFORD AND NORTHEASTERN SHERMAN COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 20, 4:49 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT MON AUG 20 2007

TXZ002-003-202315-
HANSFORD TX-SHERMAN TX-
549 PM CDT MON AUG 20 2007

...STRONG THUNDERSTORM IN NORTHWESTERN HANSFORD AND NORTHEASTERN
SHERMAN COUNTIES...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL SHERMAN COUNTY MOVING SOUTHEAST
AT 5 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHWESTERN HANSFORD AND NORTHEASTERN SHERMAN COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

KRAMAR
Special weather statement, Aug 20, 4:59 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT MON AUG 20 2007

TXZ007-012-202330-
MOORE TX-POTTER TX-
559 PM CDT MON AUG 20 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN MOORE AND NORTHEASTERN POTTER
COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MASTERSON MOVING EAST AT 5
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Aug 20, 5:22 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT MON AUG 20 2007

TXZ007-012-202345-
MOORE TX-POTTER TX-
622 PM CDT MON AUG 20 2007

...STRONG THUNDERSTORM IN SOUTHEASTERN MOORE AND NORTHEASTERN POTTER
COUNTIES...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF LAKE MEREDITH MOVING EAST AT 5
MPH.

BOATERS AND PERSONS ON OR NEAR LAKE MEREDITH SHOULD MOVE TO SAFER
GROUND UNTIL THE STORM PASSES.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KRAMAR
Special weather statement, Aug 20, 7:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
820 PM CDT MON AUG 20 2007

OKZ002-003-210145-
BEAVER OK-TEXAS OK-
820 PM CDT MON AUG 20 2007

...STRONG THUNDERSTORM TO AFFECT NORTHWESTERN BEAVER AND NORTHERN
TEXAS COUNTIES...

AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING NEAR TYRONE...AND MOVING SOUTHEAST AT
20 MPH. SEVERE THUNDERSTORMS WERE ALSO LOCATED OVER SOUTHERN
KANSAS...AND WERE MOVING SOUTH TOWARD THE OKLAHOMA PANHANDLE. THESE
STORMS ARE EXPECTED TO MOVE INTO THE OKLAHOMA PANHANDLE BY 900 PM.
RESIDENTS OF NORTHWESTERN BEAVER COUNTY AND NORTHERN TEXAS COUNTY
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED.

KRAMAR

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beaver

When
August 20, 8:30 PM CST
Where
Beaver County, 4.84 mi S of Turpin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.800, -100.880

Reported on U.S. Highway 83.

Hail, Texas

When
August 20, 9:03 PM CST
Where
Texas County, 2.22 mi W of Adams
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -101.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52922, 52923.